Alert archive / Alabama / Wind Advisories in 2009
Wind Advisory 5, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Apr 12, 2009, 8:45 PM CDT for 18 counties in Alabama. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2009, 8:45 PM CDT (01:45 UTC)
- Expired
- Apr 13, 2009, 12:41 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
Counties Bibb County, AL, Blount County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KBMX 130145 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 845 PM CDT SUN APR 12 2009 ...GUSTY WINDS HEADING FOR WEST ALABAMA... ALZ011>015-022-023-030>032-039-130500- /O.NEW.KBMX.WI.Y.0005.090413T0145Z-090413T0500Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-MARENGO- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...DEMOPOLIS...LINDEN 845 PM CDT SUN APR 12 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. AREAS OF GUSTY WINDS...NOT DIRECTLY ASSOCIATED WITH THUNDERSTORMS...WILL MOVE INTO WESTERN ALABAMA FROM MISSISSIPPI BETWEEN 9 AND 10 PM. ONCE THEY MOVE IN...THESE WIND GUSTS MAY LAST FOR SEVERAL HOURS. GUSTS UP TO 40 MPH ARE LIKELY. THIS MAY CAUSE DAMAGE TO WEAKLY ROOTED...DISEASED...OR DEAD TREES...AND MAY ALSO BLOW AWAY UNSECURED OBJECTS OUTDOORS SUCH AS TRASH CANS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 25 MPH...OR WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
000 WWUS74 KBMX 130444 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1144 PM CDT SUN APR 12 2009 ...GUSTY WINDS SPREADING ACROSS CENTRAL ALABAMA... ALZ017-024-025-033>035-040-130900- /O.EXB.KBMX.WI.Y.0005.000000T0000Z-090413T0900Z/ BLOUNT-JEFFERSON-SHELBY-PERRY-BIBB-CHILTON-DALLAS- INCLUDING THE CITIES OF...ONEONTA...BIRMINGHAM...HOOVER... COLUMBIANA...PELHAM...ALABASTER...MARION...CENTREVILLE... CLANTON...SELMA 1144 PM CDT SUN APR 12 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT MONDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT MONDAY. AREAS OF GUSTY WINDS...NOT DIRECTLY ASSOCIATED WITH THUNDERSTORMS...WILL SPREAD EASTWARD FROM WESTERN ALABAMA THROUGH 2 AM. ONCE THEY MOVE IN...THESE WIND GUSTS MAY LAST FOR SEVERAL HOURS. GUSTS OVER 40 MPH ARE LIKELY. THIS MAY CAUSE DAMAGE TO WEAKLY ROOTED...DISEASED...OR DEAD TREES...AND MAY ALSO BLOW AWAY UNSECURED OBJECTS OUTDOORS SUCH AS TRASH CANS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 25 MPH...OR WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ALZ011>015-022-023-030>032-039-130900- /O.EXT.KBMX.WI.Y.0005.000000T0000Z-090413T0900Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-MARENGO- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...DEMOPOLIS...LINDEN 1144 PM CDT SUN APR 12 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT MONDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 AM CDT MONDAY. AREAS OF GUSTY WINDS WILL SLOWLY DIMINISH THROUGH 2 AM. A FEW GUSTS OVER 30 MPH ARE POSSIBLE UNTIL THAT TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 25 MPH...OR WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS74 KBMX 130541 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1241 AM CDT MON APR 13 2009 ...GUSTY WINDS SPREADING ACROSS CENTRAL ALABAMA... ALZ030>033-039-040-130645- /O.CAN.KBMX.WI.Y.0005.000000T0000Z-090413T0900Z/ SUMTER-GREENE-HALE-PERRY-MARENGO-DALLAS- INCLUDING THE CITIES OF...LIVINGSTON...EUTAW...GREENSBORO... MOUNDVILLE...MARION...DEMOPOLIS...LINDEN...SELMA 1241 AM CDT MON APR 13 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE WIND ADVISORY. $$ ALZ011>015-017-022>025-034-035-130900- /O.UPG.KBMX.WI.Y.0005.000000T0000Z-090413T0900Z/ /O.NEW.KBMX.HW.W.0001.090413T0541Z-090413T0900Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA- JEFFERSON-SHELBY-BIBB-CHILTON- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON... TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM... ALABASTER...CENTREVILLE...CLANTON 1241 AM CDT MON APR 13 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING. THE WIND ADVISORY IS NO LONGER IN EFFECT. SIGNIFICANT WINDS ASSOCIATED WITH A GRAVITY WAVE ARE EXPECTED ACROSS MUCH OF NORTHERN AND CENTRAL PORTIONS OF CENTRAL ALABAMA THROUGH THE OVERNIGHT PERIOD. THESE WINDS WILL BE CAPABLE OF UPROOTING TREES...DAMAGING SMALL STRUCTURES...AND CAUSING POWER OUTAGES. SIGNIFICANT DAMAGE REPORTS HAVE BEEN RECEIVED ACROSS COUNTIES IN WEST CENTRAL ALABAMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ ALZ018>021-026>029-036>038-041-043-047-130900- /O.NEW.KBMX.HW.W.0001.090413T0541Z-090413T0900Z/ ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-AUTAUGA-ELMORE-LEE- INCLUDING THE CITIES OF...GADSDEN...ANNISTON...CENTRE...HEFLIN... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT... LAFAYETTE...PRATTVILLE...WETUMPKA...TALLASSEE...AUBURN...OPELIKA 1241 AM CDT MON APR 13 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING. SIGNIFICANT WINDS ASSOCIATED WITH A GRAVITY WAVE ARE EXPECTED ACROSS MUCH OF NORTHERN AND CENTRAL PORTIONS OF CENTRAL ALABAMA THROUGH THE OVERNIGHT PERIOD. THESE WINDS WILL BE CAPABLE OF UPROOTING TREES...DAMAGING SMALL STRUCTURES...AND CAUSING POWER OUTAGES. SIGNIFICANT DAMAGE REPORTS HAVE BEEN RECEIVED ACROSS COUNTIES IN WEST CENTRAL ALABAMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 12, 6:54 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 12, 6:54 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 654 PM CDT SUN APR 12 2009 .UPDATE...FOR 00Z AVIATION. && .SHORT TERM...TONIGHT THROUGH TUESDAY. SEVERE WEATHER WILL BE POSSIBLE ACROSS CENTRAL ALABAMA BEGINNING TONIGHT AND LAST THROUGH THE DAY MONDAY. TAKING A LOOK AT THE OVERALL PATTERN...WE WILL SEE A WARM FRONT MOVING NORTH TONIGHT...WITH A COLD FRONT MOVING THROUGH THE DAY ON MONDAY. THIS IS WHERE THE SYSTEM GETS COMPLICATED. THERE IS ACTUALLY A THREE PHASE SYSTEM THAT WILL HAVE THE CAPABILITY OF IMPACTING THE AREA WITH SEVERE WEATHER. TAKING A PEEK AT RADAR THIS AFTERNOON...QUITE A BIT OF CONVECTION TO OUR WEST...IN CENTRAL MISSISSIPPI. MOST OF THE ACTIVITY HERE IS MOVING NORTHEAST...WHILE THE LINE IS MOVING EAST. THIS IS WELL AHEAD OF THE MAIN FRONT. THUNDERSTORMS WILL BE LIKELY TO NUMEROUS AFTER 7 PM TONIGHT...WITH A THREAT OF LARGE HAIL AFTER MIDNIGHT WITH ANY ISOLATED SEVERE THUNDERSTORM. LAPSE RATES TONIGHT WITH THE THIS BOUNDARY WILL CONTINUE TO WORK EASTWARD OVERNIGHT. ALTHOUGH THIS NORTHERN BAND HAS BEEN ON THE WEAKENING TREND OVER THE PAST SEVERAL HOURS. HOWEVER...THE SOUTHERN PORTION OF THIS LINE IS BEGINNING TO PUMP A LOT OF MOISTURE NORTHWARD BEHIND THIS LINE. MODELS CONTINUE TO HINT AT REDEVELOPMENT BEHIND THIS INITIAL WAVE AS WELL. AT THE SAME TIME...A WARM FRONT WILL BEGIN TO LIFT NORTHWARD TONIGHT. THIS WILL ENHANCE THE POSSIBILITY OF SEVERE WEATHER ACROSS THE SOUTHERN SECTIONS OF THE AREA. THE QUESTION HERE WILL BE HOW FAR NORTH WILL THE FRONT LIFT ON MONDAY BEFORE THE FRONT MOVES THROUGH. THIS WILL BE IMPORTANT WITH THE OVERALL WEATHER MODE FOR MONDAY INTO MONDAY AFTERNOON AS THE MAIN COLD FRONT MOVES THROUGH. LAPSE RATES ON MONDAY ARE PROJECTED TO BE GREATER THAN 8...WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG. SO IF STORMS CAN GET GOING THEY WILL BE ROTATING. STILL SOME UNCERTAINTIES WITH THE OVERALL TIMING...AND SPECIFICS WITH THE CONVECTION...BUT SOME CONFIDENCE IS GROWING WITH THE POTENTIAL FOR THE SEVERE WEATHER THROUGH MONDAY AFTERNOON. AGAIN THERE WILL LIKELY BE WAVES OF CONVECTION...UNTIL THE COLD FRONT ACTUALLY WORKS THROUGH MONDAY AFTERNOON INTO MONDAY EVENING. WE MAY EVEN SEE A SIGNIFICANT BREAK IN THE WEATHER MONDAY MORNING/EARLY AFTERNOON AHEAD OF THE COLD FRONT ITSELF. THIS WOULD ONLY HELP INCREASE THE INSTABILITY OVER THE AREA. THERE IS SOME CONCERN ON THE ENDING TIME OF THE RAIN. GFS WANTS TO SHUT OFF PRECIPITATION AS EARLY MIDNIGHT...WHILE THE NAM KEEPS IT ACROSS THE SOUTH THROUGH TUESDAY MORNING. WENT WITH A COMPROMISE OF THE TWO AS THE GFS HAS BEEN FASTER OVER THE PAST SEVERAL RUNS...HOWEVER... PRECIPITATION ON THE RADAR IS CURRENTLY 2 TO 3 HOURS AHEAD OF THE NAM. EITHER WAY...TUESDAY WILL LIKELY BE DRY FOR MOST OF THE AREA...WITH SLIGHTLY BELOW SEASONABLE TEMPERATURES. && .AVIATION...00Z TAF DISCUSSION. LARGE AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING INTO CENTRAL ALABAMA. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND MOST OF THE MORNING HOURS...ALTHOUGH THERE WILL MORE THAN LIKELY BE A FEW BREAKS. AS THE MOISTURE INCREASES...CEILINGS WILL RESPOND BY DROPPING INTO MVFR AND IFR DURING THE MORNING. A BREAK IN THE CEILING RESTRICTIONS IS EXPECTED BY EARLY AFTERNOON AS THE RAIN MASS PUSHES OUT OF THE AREA. MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE JUST BEYOND THE TAF PERIOD AS A COLD FRONT APPROACHES THE STATE. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16/88
Hazardous weather outlook, Apr 12, 2:33 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 233 PM CDT SUN APR 12 2009 ALZ011>015-017>050-131933- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 233 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE ARE TWO AREAS OF CONCERN DURING THE OVERNIGHT HOURS. THE FIRST WILL BE ALONG AND SOUTH OF INTERSTATE 85 AND U.S. 80. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE POTENTIAL FOR SMALL HAIL AND WINDS GUSTING TO 60 MPH BEGINNING AFTER MIDNIGHT AND LASTING THROUGH 3 AM. THE SECOND AREA OF CONCERN IS ALONG AND NORTH OF INTERSTATE 20 BEGINNING AROUND 2 AM AND LASTING THROUGH SUNRISE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGHOUT MONDAY ACROSS ALL OF CENTRAL ALABAMA. THE MAIN THREATS DURING THE DAY WILL BE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MORE SEVERE WEATHER IS EXPECTED TO DEVELOP AROUND SUNSET ON MONDAY. THIS WILL BE ASSOCIATED WITH THE ACTUAL COLD FRONT. BEGINNING IN THE EARLY EVENING HOURS A SQUALL LINE WILL DEVELOP AND BEGIN TO MOVE INTO THE WESTERN COUNTIES OF ALABAMA. THE MAIN THREATS WITH THIS LINE OF CONVECTION WILL BE LARGE HAIL...DAMAGING WINDS AND TORNADOES. THIS LINE IS EXPECTED TO EXIT THE EASTERN COUNTIES AFTER MIDNIGHT. WITH THE LIKELIHOOD OF SEVERE WEATHER MOVING INTO THE AREA...PLEASE PAY SPECIAL ATTENTION TO FUTURE FORECASTS ASSOCIATED WITH THIS SYSTEM. CHANGES TO TIMING AND INTENSITY ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED AT SOME TIME BEGINNING TONIGHT THROUGH MONDAY NIGHT. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 10:34 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 41 min |
| Apr 12, 11:10 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 35 min |
| Apr 12, 11:55 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 35 min |
| Apr 13, 12:25 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes, Montgomery | 35 min |
| Apr 13, 12:41 AM CDT | High Wind Warning | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 20 more | 7 hr |
| Apr 13, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 45 min |
| Apr 13, 4:30 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 45 min |
| Apr 13, 4:53 AM CDT | Tornado Warning | BMX | Barbour, Russell | 27 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.